Back to top

UPDATED: BC Coroners Service confirms two more suspected drug overdoses in IH region

IH now says there are nine suspected drug overdoses over a five-day period from Tuesday, Jan. 23 to Saturday, Jan. 27.

Interior Health is asking the public to be extra vigilant if using drugs after BC Coroners Service Monday morning confirmed an additional two deaths in region that are also suspected drug overdoses.

Friday, in a media release Friday, IH said the authority was urging residents using or considering using drugs to reconsider or take steps to prevent overdose in the wake of a recent increase in suspected drug overdose deaths in the IH region.

Monday, a release confirmed the two deaths over the weekend.

"We would like to advise of a further update from the BC Coroners Service this morning confirming an additional two deaths in IH region that are also suspected drug overdoses," IH said. "This increases the total number of suspected drug overdoses to nine over a five-day period (Tuesday, Jan. 23 to Saturday, Jan. 27).

The following tips can help reduce the risk:

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
  • Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.
  • Use less and pace yourself. Do testers to check strength – a small sample of a drug before taking your usual dosage.
  • Keep an eye out for your friends – stay together and look out for each other.
  • Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health websiteor on the Toward the Heart website.   
  • Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive. 
  •  If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME stepsand call 9-1-1 immediately, do not delay.

Interior Health Region issues Overdose Alert

In a media release Friday, Interior Health (IH) said the authority is urging residents using or considering using drugs to reconsider or take steps to prevent overdose in the wake of a recent increase in suspected drug overdose deaths in the IH region.

According to preliminary data provided by the BC Coroners Service, there were seven suspected overdose deaths in IH from January 23-26.

The exact causes of death will be confirmed by the BC Coroners Service once their investigations are complete.

The following tips can help reduce the risk:

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
  • Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.
  • Use less and pace yourself. Do testers to check strength – a small sample of a drug before taking your usual dosage.
  • Keep an eye out for your friends – stay together and look out for each other.
  • Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health websiteor on the Toward the Heart website.   
  • Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive. 
  •  If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME stepsand call 9-1-1 immediately, do not delay.

Interior Health has Mobile Supervised Consumption Services available in both Kelowna and Kamloops. More information on these services is available at: https://www.interiorhealth.ca/AboutUs/Leadership/MHO/PHEmergency/Pages/Mobile-ODPS.aspx

For more resources and links related to overdose and substance use, visit:  https://www.interiorhealth.ca/AboutUs/Leadership/MHO/Pages/PHEmergency.aspx